Maine, 2005

Damaging Wind in Maine, August 2, 2005

August 2, 2005 · NWS CAR · 1 event in 1 county or zone

Significant damage to many trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Significant damage to many trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Aug 2, 3:35 AM EST, 9 hours 21 minutes earlier.

Area forecast discussion, Aug 2, 3:35 AM EST, 9 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
435 AM EDT TUE AUG 2 2005

.SYNOPSIS...A FAST MOVING UPPER LEVEL DISTURBANCE WILL SLIDE ACROSS
THE REGION WITH SHOWERS AND THUNDERSTORMS TODAY INTO EARLY THIS
EVENING. HIGH PRESSURE WILL SLOWLY BUILD DOWN FROM THE NORTH AS LOW
PRESSURE REMAINS OVER THE MARITIMES WEDNESDAY AND THURSDAY.

&&

.SHORT TERM (TODAY THROUGH WEDNESDAY)...
MAIN CONCERN IN THE SHORT TERM WILL BE WITH CONVECTION OCCURRING IN
ADVANCE OF VIGOROUS SHORT WAVE MOVING THROUGH THE CWA TODAY.
CURRENTLY WIDESPREAD FOG SOME LOCALLY DENSE COVERS THE CWA ATTM
WHICH INITIALLY INHIBIT HEATING...HOWEVER BY MID MORNING EXPECT THE
FOG TO LIFT INTO BROKEN CUMULUS FIELD ACROSS THE CWA.

MODELS ARE IN AGREEMENT IN MOVING SHORT WAVE EMBEDDED WITHIN THE
UPPER LEVEL TROUGH SOUTHEAST FROM QUEBEC AND ACROSS THE CWA DURING
THIS AFTERNOON. WEST TO NORTHWEST LOW LEVEL JET INCREASES TO NEAR 30
KTS IN ADVANCE OF SHORT WAVE WHILE THE AREA REMAINS IN A FAVORED
LEFT EXIT REGION OF AN UPPER LEVEL JET. ALSO THE 0-3KM BULK SHEAR
VALUES INCREASE TO AROUND 35 KT ESPECIALLY OVER CENTRAL AREAS. THIS
COMBINED WITH CAPE VALUES OF UP TO 500 OR MORE J/KM AND STEEPENING
LAPSE RATES TO AROUND 6.5 DEG C/KM SUGGEST THE INDICATES SOME OF THE
STRONGER STORMS THAT DEVELOP MAY BE ACCOMPANIED BY GUSTY WINDS. HAVE
REFERENCED THIS ACROSS THE CWA FOR THIS AFTERNOON.

EXPECT ANY OF THE ACTIVITY TODAY TO DIMINISH AS THE ATMOSPHERE
STABILIZES TONIGHT. HAVE ADDED PATCHY FOG LITTLE RATHER WEAK SURFACE
FLOW REMAINING OVERNIGHT.

FOR WEDNESDAY...THE CWA REMAINS UNDER CYCLONIC FLOW ALOFT WITH YET
ANOTHER SHORT WAVE ROTATING THROUGH THE UPPER TROUGH AND CLIPPING
NORTHERN AND EASTERN MAINE. EXPECT SKIES TO BE PARTLY CLOUDY
THROUGHOUT THE CWA. WOULD NOT BE SURPRISED TO SEE A FEW SPRINKLES
ACROSS NORTHEAST MAINE WEDNESDAY AFTERNOON.

&&

.LONG TERM (WEDNESDAY NIGHT THROUGH MONDAY)...
UPPER LEVEL TROF WILL MOVE EAST WEDNESDAY NIGHT AND BE REPLACED
BRIEFLY BY AN UPPER LEVEL RIDGE ON THURSDAY. THIS WILL BRING DRY
WEATHER TO THE REGION WEDNESDAY NIGHT. EXPECT DRY AND WARMER
WEATHER ON THURSDAY. MODELS INDICATE THE NEXT COLD FRONT WILL
APPROACH THE REGION THURSDAY NIGHT AND THEN CROSS THE REGION ON
FRIDAY. THIS WILL RESULT IN INCREASING CLOUDS LATER THURSDAY NIGHT
AND FRIDAY AHEAD OF THE FRONT. WITH COLD FRONT EXPECTED TO CROSS THE
REGION DURING FRIDAY AFTERNOON OPTED TO ADD CHANCE OF THUNDERSTORM
DURING THE AFTERNOON. HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT
WITH DRY WEATHER EXPECTED BOTH SATURDAY AND SUNDAY.

&&

.AVIATION...
LIFR/IFR CIGS/VSBYS TO DOMINATE IN FOG UNTIL AROUND MID
MORNING...THEN VFR AND MVFR CIGS ACCOMPANYING SHOWERS AND
THUNDERSTORMS FROM MID MORNING ON.

&&

.MARINE...
WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW SCA LEVELS FOR THE
NEXT SEVERAL DAYS.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.
&&

SHORT TERM...FITZSIMMONS
LONG TERM/MARINE...DUDA
AVIATION...FITZSIMMONS
Hazardous weather outlook, Aug 2, 4:07 AM EST, 8 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
507 AM EDT TUE AUG 2 2005

ANZ050-MEZ001>006-010-011-015>017-029>032-030905-
CENTRAL PENOBSCOT ME-CENTRAL PISCATAQUIS ME-CENTRAL WASHINGTON ME-
COASTAL HANCOCK ME-COASTAL WASHINGTON ME-INTERIOR HANCOCK ME-
NORTHEAST AROOSTOOK ME-NORTHERN PENOBSCOT ME-NORTHERN PISCATAQUIS ME-
NORTHERN SOMERSET ME-NORTHERN WASHINGTON ME-NORTHWEST AROOSTOOK ME-
SOUTHEAST AROOSTOOK ME-SOUTHERN PENOBSCOT ME-SOUTHERN PISCATAQUIS ME-
INCLUDING THE CITIES OF...ALLAGASH...BANGOR...BAR HARBOR...
BAXTER ST PARK...BLUE HILL...BROWNVILLE JUNCTION...BUCKSPORT...
CALAIS...CARIBOU...CHERRYFIELD...CLAYTON LAKE...DAAQUAM...DANFORTH...
DEBOULLIE MOUNTAIN...DEXTER...DOVER-FOXCROFT...EAGLE LAKE...
EASTPORT...ELLSWORTH...FORT FAIRFIELD...FORT KENT...GREENVILLE...
GUILFORD...HOULTON...HOWLAND...LIMESTONE...LINCOLN...LUBEC...
MACHIAS...MADAWASKA...MILLINOCKET...MOUNT KATAHDIN...NEWPORT...
OLD TOWN...PATTEN...PORTAGE...PRESQUE ISLE...RIPOGENUS...
SAINT PAMPHILE...VAN BUREN AND VANCEBORO
507 AM EDT TUE AUG 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.

.DAY ONE...

SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS NORTHERN AND EASTERN
MAINE ESPECIALLY THIS AFTERNOON. SOME OF THE THUNDERSTORMS MAY BE
ACCOMPANIED BY BRIEF GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...

A COLD FRONT IS EXPECTED TO MOVE THROUGH NORTHERN AND EASTERN MAINE
DURING THE DAY FRIDAY. CURRENTLY SHOWERS AND THUNDERSTORMS ARE
FORECAST TO ACCOMPANY THE FRONTAL PASSAGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT STRONG WINDS ACCOMPANYING ANY
THUNDERSTORMS TODAY.

FITZSIMMONS

In the hours before

Special weather statement, Aug 2, 9:26 AM EST, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1026 AM EDT TUE AUG 2 2005

MEZ001>006-010-011-015>017-029>032-022000-
CENTRAL PENOBSCOT ME-CENTRAL PISCATAQUIS ME-CENTRAL WASHINGTON ME-
COASTAL HANCOCK ME-COASTAL WASHINGTON ME-INTERIOR HANCOCK ME-
NORTHEAST AROOSTOOK ME-NORTHERN PENOBSCOT ME-NORTHERN PISCATAQUIS ME-
NORTHERN SOMERSET ME-NORTHERN WASHINGTON ME-NORTHWEST AROOSTOOK ME-
SOUTHEAST AROOSTOOK ME-SOUTHERN PENOBSCOT ME-SOUTHERN PISCATAQUIS ME-
INCLUDING THE CITIES OF...ALLAGASH...BANGOR...BAR HARBOR...
BAXTER ST PARK...BLUE HILL...BROWNVILLE JUNCTION...BUCKSPORT...
CALAIS...CARIBOU...CHERRYFIELD...CLAYTON LAKE...DAAQUAM...DANFORTH...
DEBOULLIE MOUNTAIN...DEXTER...DOVER-FOXCROFT...EAGLE LAKE...
EASTPORT...ELLSWORTH...FORT FAIRFIELD...FORT KENT...GREENVILLE...
GUILFORD...HOULTON...HOWLAND...LIMESTONE...LINCOLN...LUBEC...
MACHIAS...MADAWASKA...MILLINOCKET...MOUNT KATAHDIN...NEWPORT...
OLD TOWN...PATTEN...PORTAGE...PRESQUE ISLE...RIPOGENUS...
SAINT PAMPHILE...VAN BUREN AND VANCEBORO
1026 AM EDT TUE AUG 2 2005

AN AREA OF THUNDERSTORMS APPROACHING FROM THE NORTHWEST WILL MOVE
THROUGH THE REGION DURING THE MIDDAY AND EARLY AFTERNOON HOURS TODAY.
THE STORM PREDICTION CENTER INDICATES THAT THERE IS THE POTENTIAL FOR
STRONG AND POSSIBLY DAMAGING WINDS WITH THESE STORMS.

STAY TUNED TO NOAA WEATHER RADIO AND LOCAL MEDIA SOURCES FOR
POTENTIAL WARNINGS AS THIS WEATHER APPROACHES.

MCB
Special weather statement, Aug 2, 10:20 AM EST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1120 AM EDT TUE AUG 2 2005

MEZ001>006-021700-

AROOSTOOK...SOMERSET...PISCATAQUIS AND PENOBSCOT COUNTIES...

1120 AM EDT TUE AUG 2 2005

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK...SOMERSET...PISCATAQUIS
AND NORTHERN PENOBSCOT COUNTIES...

AT 1120 AM EDT...DOPPLER WEATHER RADAR INDICATED A LINE OF
THUNDERSTORMS MOVING INTO WESTERN AROOSTOOK AND NORTHERN SOMERSET
COUNTIES. THE LINE WAS MOVING EAST AT 30 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 100 PM EDT INCLUDE...
    SULLY...              NINE-MILE BRIDGE...   BILLY-JACK DEPOT...
    SAINT PAMPHILE...     BAKER LAKE...         CLAYTON LAKE...
    DICKEY...             ALLAGASH...           CAUCOMGOMOC LAKE...

THESE STORMS HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS UP TO 35 MPH
AND BRIEF HEAVY DOWNPOURS...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4747 6931 4607 7037 4589 6777 4721 6782

BLOOMER
Special weather statement, Aug 2, 11:13 AM EST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1213 PM EDT TUE AUG 2 2005

MEZ001-002-004>006-011-021730-

AROOSTOOK...PISCATAQUIS AND PENOBSCOT COUNTIES...

1213 PM EDT TUE AUG 2 2005

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK...PISCATAQUIS AND
PENOBSCOT COUNTIES...

AT 1204 PM EDT...DOPPLER WEATHER RADAR INDICATED A LINE OF
THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS...STRETCHING FROM 8
MILES NORTHWEST OF VAN BUREN TO 15 MILES SOUTHWEST OF RIPOGENUS. THE
LINE WAS MOVING EAST AT 25 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 130 PM EDT INCLUDE...
    PORTAGE...            RIPOGENUS...          PRESQUE ISLE...
    MOOSEHORN CROSSING... CARIBOU...            VAN BUREN...
    BAXTER ST PARK...     ASHLAND...            WOODLAND...
    WASHBURN...           OXBOW...

THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    STRONG AND GUSTY WINDS...UP TO 50 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
    DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4735 6822 4576 6937 4549 6806 4715 6695

NOUHAN
Special weather statement, Aug 2, 11:13 AM EST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED LINE MOVEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1213 PM EDT TUE AUG 2 2005

MEZ001-002-004>006-011-021730-

AROOSTOOK...PISCATAQUIS AND PENOBSCOT COUNTIES...

1213 PM EDT TUE AUG 2 2005

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK...PISCATAQUIS AND
PENOBSCOT COUNTIES...

AT 1204 PM EDT...DOPPLER WEATHER RADAR INDICATED A LINE OF
THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS...STRETCHING FROM 8
MILES NORTHWEST OF VAN BUREN TO 15 MILES SOUTHWEST OF RIPOGENUS. THE
LINE WAS MOVING EAST AT 40 TO 45 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 130 PM EDT INCLUDE...
    PORTAGE...            RIPOGENUS...          PRESQUE ISLE...
    MOOSEHORN CROSSING... CARIBOU...            VAN BUREN...
    BAXTER ST PARK...     ASHLAND...            WOODLAND...
    WASHBURN...           OXBOW...

THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    STRONG AND GUSTY WINDS...UP TO 50 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
    DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4735 6822 4576 6937 4549 6806 4715 6695

NOUHAN
Special weather statement, Aug 2, 11:22 AM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1222 PM EDT TUE AUG 2 2005

MEZ004-005-010-011-031-021715-

PISCATAQUIS AND PENOBSCOT COUNTIES...

1222 PM EDT TUE AUG 2 2005

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...PISCATAQUIS AND PENOBSCOT
COUNTIES...

AT 1214 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
GUSTY WINDS 11 MILES WEST OF LOBSTER LAKE. THE STORM WAS MOVING
SOUTHEAST AT 35 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 115 PM EDT INCLUDE...
    LOBSTER LAKE...       KOKADJO...            RIPOGENUS...

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    STRONG AND GUSTY WINDS...UP TO 45 MILES AN HOUR...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4603 6976 4570 6994 4512 6862 4580 6866

BLOOMER
Special weather statement, Aug 2, 12:26 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
126 PM EDT TUE AUG 2 2005

MEZ005-006-011-015>017-031-032-021830-

AROOSTOOK...PENOBSCOT...PISCATAQUIS...WASHINGTON AND HANCOCK
COUNTIES...

126 PM EDT TUE AUG 2 2005

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK...PENOBSCOT...
PISCATAQUIS...WASHINGTON AND HANCOCK COUNTIES...

AT 124 PM EDT...DOPPLER WEATHER RADAR INDICATED A LINE OF
THUNDERSTORMS WITH GUSTY WINDS...STRETCHING FROM 5 MILES NORTHEAST OF
HAYNESVILLE TO 11 MILES NORTH OF BROWNVILLE JUNCTION. THE LINE WAS
MOVING SOUTHEAST AT 25 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 230 PM EDT INCLUDE...
    HAYNESVILLE...        MEDWAY...             WYTOPITLOCK...
    BROWNVILLE JUNCTION...                      DANFORTH...
    MILO...               LINCOLN...            SPRINGFIELD...
    HOWLAND...

THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    STRONG AND GUSTY WINDS...UP TO 50 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
    DEADLY CLOUD-TO-GROUND LIGHTNING...5 TO 10 STRIKES PER MINUTE...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4589 6785 4539 6915 4485 6859 4534 6742

MARK FLECHTNER

The radar

The Caribou radar (KCBW), 120 km away, was scanning. The volume nearest the first event began at 17:55 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Penobscot

When
August 2, 12:56 PM EST
Where
Penobscot County, Olamon
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.117, -68.617

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2005Every state in 2005This day in weather historyWarnings in Maine, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471825.